Alert archive / South Dakota / High Wind Warnings in 2025
High Wind Warning 8, NWS Aberdeen, SD
NWS Aberdeen, SD issued this high wind warning at Oct 20, 2025, 2:28 AM MDT for Corson County, Dewey County, South Dakota. It took effect at Oct 20, 2025, 8:00 AM MDT. It was in force for 12 hr. 3 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Oct 20, 2025, 2:28 AM MDT (08:28 UTC)
- In effect from
- Oct 20, 2025, 8:00 AM MDT
- Expired
- Oct 20, 2025, 7:52 PM MDT
- In force
- 12 hr
- Issued by
- NWS Aberdeen, SD
Counties Corson County, SD, Dewey County, SD
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Oct 20, 3:06 PM MDT | NON-TSTM WND GST 63 | 11 S Bullhead, SD | Mesonet station GRRS2 Bullhead 10 S. |
| Oct 20, 4:11 PM MDT | NON-TSTM WND GST 60 | 5 Wnw Mclaughlin, SD | Mesonet station 205 McLaughlin (SDDOT). |
| Oct 20, 6:35 PM MDT | NON-TSTM WND GST 60 | 1 Sw Timber Lake, SD | Mesonet station TIMS2 Timber Lake (SD Mesonet). |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Rapid City, SD (KUNR), launched 00:00Z, 8.5 hours before the alert went out and 210 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2876 m above ground
- 0-6 km bulk shear
- 47 kt
- 0-1 km storm-relative helicity
- 107 m²/s²
- 0-3 km storm-relative helicity
- 150 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
585 WWUS73 KABR 200828 NPWABR URGENT - WEATHER MESSAGE National Weather Service Aberdeen SD 328 AM CDT Mon Oct 20 2025 SDZ003-015-201830- /O.UPG.KABR.HW.A.0004.251020T1500Z-251021T0300Z/ /O.NEW.KABR.HW.W.0008.251020T1400Z-251021T0300Z/ Corson-Dewey- Including the cities of McIntosh and Isabel 228 AM MDT Mon Oct 20 2025 ...HIGH WIND WARNING IN EFFECT FROM 8 AM THIS MORNING TO 9 PM MDT THIS EVENING... * WHAT...Northwest winds 30 to 40 mph with gusts up to 60 mph expected. * WHERE...Corson and Dewey Counties. * WHEN...From 8 AM this morning to 9 PM MDT this evening. * IMPACTS...High winds may move loose debris, damage property and cause power outages. Travel could be difficult, especially for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... People are urged to secure loose objects that could be blown around or damaged by the wind. && $$ SDZ033-045-201830- /O.UPG.KABR.HW.A.0004.251020T1500Z-251021T0300Z/ /O.EXB.KABR.WI.Y.0022.251020T1400Z-251021T0300Z/ Stanley-Jones- Including the cities of Fort Pierre and Murdo 328 AM CDT Mon Oct 20 2025 /228 AM MDT Mon Oct 20 2025/ ...WIND ADVISORY IN EFFECT FROM 9 AM CDT /8 AM MDT/ THIS MORNING TO 10 PM CDT /9 PM MDT/ THIS EVENING... * WHAT...Northwest winds 30 to 40 mph with gusts up to 55 mph expected. * WHERE...Jones and Stanley Counties. * WHEN...From 9 AM CDT /8 AM MDT/ this morning to 10 PM CDT /9 PM MDT/ this evening. * IMPACTS...Gusty winds will blow around unsecured objects and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. && $$ SDZ006-018-201830- /O.EXB.KABR.WI.Y.0022.251020T1400Z-251021T0300Z/ Brown-Spink- Including the cities of Redfield and Aberdeen 328 AM CDT Mon Oct 20 2025 ...WIND ADVISORY IN EFFECT FROM 9 AM THIS MORNING TO 10 PM CDT THIS EVENING... * WHAT...Northwest winds 20 to 30 mph with gusts up to 45 mph expected. * WHERE...Brown and Spink Counties. * WHEN...From 9 AM this morning to 10 PM CDT this evening. * IMPACTS...Gusty winds will blow around unsecured objects and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. Secure outdoor objects. && $$ SDZ004-005-009-010-016-017-034>037-048-051-201830- /O.EXT.KABR.WI.Y.0022.251020T1400Z-251021T0300Z/ Campbell-McPherson-Walworth-Edmunds-Potter-Faulk-Sully-Hughes- Hyde-Hand-Lyman-Buffalo- Including the cities of Mobridge, Highmore, Onida, Gettysburg, Faulkton, Pierre, Fort Thompson, Ipswich, Miller, Herreid, Kennebec, and Eureka 328 AM CDT Mon Oct 20 2025 ...WIND ADVISORY NOW IN EFFECT FROM 9 AM THIS MORNING TO 10 PM CDT THIS EVENING... * WHAT...Northwest winds 30 to 40 mph with gusts up to 55 mph expected. * WHERE...Portions of central and north central South Dakota. * WHEN...From 9 AM this morning to 10 PM CDT this evening. * IMPACTS...Gusty winds will blow around unsecured objects and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. Secure outdoor objects. && $$ SD
3 follow-up statements
330 WWUS73 KABR 201801 NPWABR URGENT - WEATHER MESSAGE National Weather Service Aberdeen SD 101 PM CDT Mon Oct 20 2025 SDZ003-015-210300- /O.CON.KABR.HW.W.0008.000000T0000Z-251021T0300Z/ Corson-Dewey- Including the cities of Isabel and McIntosh 1201 PM MDT Mon Oct 20 2025 ...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 9 PM MDT THIS EVENING... * WHAT...Northwest winds 30 to 40 mph with gusts up to 60 mph. * WHERE...Corson and Dewey Counties. * WHEN...Until 9 PM MDT this evening. * IMPACTS...High winds may move loose debris, damage property and cause power outages. Travel could be difficult, especially for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... People are urged to secure loose objects that could be blown around or damaged by the wind. && $$ SDZ004>006-009-010-016>018-034>037-048-051-210300- /O.CON.KABR.WI.Y.0022.000000T0000Z-251021T0300Z/ Campbell-McPherson-Brown-Walworth-Edmunds-Potter-Faulk-Spink- Sully-Hughes-Hyde-Hand-Lyman-Buffalo- Including the cities of Miller, Mobridge, Fort Thompson, Redfield, Kennebec, Gettysburg, Pierre, Highmore, Ipswich, Herreid, Faulkton, Onida, Aberdeen, and Eureka 101 PM CDT Mon Oct 20 2025 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 10 PM CDT THIS EVENING... * WHAT...Northwest winds 25 to 35 mph with gusts from 45 to 55 mph. * WHERE...Portions of central, north central, and northeast South Dakota. * WHEN...Until 10 PM CDT this evening. * IMPACTS...Gusty winds will blow around unsecured objects and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. Secure outdoor objects. && $$ SDZ033-045-210300- /O.CON.KABR.WI.Y.0022.000000T0000Z-251021T0300Z/ Stanley-Jones- Including the cities of Murdo and Fort Pierre 101 PM CDT Mon Oct 20 2025 /1201 PM MDT Mon Oct 20 2025/ ...WIND ADVISORY REMAINS IN EFFECT UNTIL 10 PM CDT /9 PM MDT/ THIS EVENING... * WHAT...Northwest winds 25 to 35 mph with gusts from 45 to 55 mph. * WHERE...Jones and Stanley Counties. * WHEN...Until 10 PM CDT /9 PM MDT/ this evening. * IMPACTS...Gusty winds will blow around unsecured objects and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. Secure outdoor objects. && $$ TMT
629 WWUS73 KABR 201941 NPWABR URGENT - WEATHER MESSAGE National Weather Service Aberdeen SD 241 PM CDT Mon Oct 20 2025 SDZ003-015-210545- /O.EXB.KABR.WI.Y.0022.251021T0300Z-251021T1200Z/ /O.CON.KABR.HW.W.0008.000000T0000Z-251021T0300Z/ Corson-Dewey- Including the cities of Isabel and McIntosh 141 PM MDT Mon Oct 20 2025 ...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 9 PM MDT THIS EVENING... ...WIND ADVISORY IN EFFECT FROM 9 PM THIS EVENING TO 6 AM MDT TUESDAY... * WHAT...For the High Wind Warning, northwest winds 30 to 40 mph with gusts up to 60 mph. For the Wind Advisory, northwest winds 25 to 35 mph with gusts up to 50 mph expected. * WHERE...Corson and Dewey Counties. * WHEN...For the High Wind Warning, until 9 PM MDT this evening. For the Wind Advisory, from 9 PM this evening to 6 AM MDT Tuesday. * IMPACTS...High winds may move loose debris, damage property and cause power outages. Travel could be difficult, especially for high profile vehicles. Gusty winds will blow around unsecured objects and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... People are urged to secure loose objects that could be blown around or damaged by the wind. Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. Secure outdoor objects. && $$ MNZ039-046-SDZ007-008-011-019>023-210545- /O.NEW.KABR.WI.Y.0023.251021T0600Z-251021T1800Z/ Traverse-Big Stone-Marshall-Roberts-Day-Clark-Codington-Grant- Hamlin-Deuel- Including the cities of Wheaton, Clear Lake, Britton, Webster, Watertown, Sisseton, Hayti, Milbank, Ortonville, and Clark 241 PM CDT Mon Oct 20 2025 ...WIND ADVISORY IN EFFECT FROM 1 AM TO 1 PM CDT TUESDAY... * WHAT...Northwest winds 25 to 30 mph with gusts up to 45 mph expected. * WHERE...In Minnesota, Big Stone and Traverse Counties. In South Dakota, Clark, Codington, Day, Deuel, Grant, Hamlin, Marshall, and Roberts Counties. * WHEN...From 1 AM to 1 PM CDT Tuesday. * IMPACTS...Gusty winds will blow around unsecured objects and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. Secure outdoor objects. && $$ SDZ004>006-009-010-016>018-033>037-045-048-051-210545- /O.EXT.KABR.WI.Y.0022.000000T0000Z-251021T1200Z/ Campbell-McPherson-Brown-Walworth-Edmunds-Potter-Faulk-Spink- Stanley-Sully-Hughes-Hyde-Hand-Jones-Lyman-Buffalo- Including the cities of Miller, Murdo, Mobridge, Fort Thompson, Redfield, Kennebec, Gettysburg, Pierre, Highmore, Ipswich, Herreid, Fort Pierre, Faulkton, Onida, Aberdeen, and Eureka 241 PM CDT Mon Oct 20 2025 /141 PM MDT Mon Oct 20 2025/ ...WIND ADVISORY NOW IN EFFECT UNTIL 7 AM CDT /6 AM MDT/ TUESDAY... * WHAT...Northwest winds 25 to 35 mph with gusts up to 45 mph. * WHERE...Portions of central, north central, and northeast South Dakota. * WHEN...Until 7 AM CDT /6 AM MDT/ Tuesday. * IMPACTS...Gusty winds will blow around unsecured objects and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. Secure outdoor objects. && $$ TMT
056 WWUS73 KABR 210152 NPWABR URGENT - WEATHER MESSAGE National Weather Service Aberdeen SD 852 PM CDT Mon Oct 20 2025 SDZ003-015-211200- /O.CAN.KABR.HW.W.0008.000000T0000Z-251021T0300Z/ /O.CON.KABR.WI.Y.0022.251021T0300Z-251021T1200Z/ Corson-Dewey- Including the cities of McIntosh and Isabel 752 PM MDT Mon Oct 20 2025 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 AM MDT TUESDAY... ...HIGH WIND WARNING IS CANCELLED... * WHAT...Northwest winds 25 to 30 mph with gusts up to 45 mph expected. * WHERE...Corson and Dewey Counties. * WHEN...Until 6 AM MDT Tuesday. * IMPACTS...Gusty winds will blow around unsecured objects and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. Secure outdoor objects. && $$ SDZ004>006-009-010-016>018-033>037-045-048-051-211200- /O.CON.KABR.WI.Y.0022.000000T0000Z-251021T1200Z/ Campbell-McPherson-Brown-Walworth-Edmunds-Potter-Faulk-Spink- Stanley-Sully-Hughes-Hyde-Hand-Jones-Lyman-Buffalo- Including the cities of Mobridge, Fort Thompson, Onida, Pierre, Gettysburg, Fort Pierre, Highmore, Herreid, Ipswich, Faulkton, Miller, Murdo, Eureka, Aberdeen, Redfield, and Kennebec 852 PM CDT Mon Oct 20 2025 /752 PM MDT Mon Oct 20 2025/ ...WIND ADVISORY REMAINS IN EFFECT UNTIL 7 AM CDT /6 AM MDT/ TUESDAY... * WHAT...Northwest winds 25 to 30 mph with gusts up to 45 mph. * WHERE...Portions of central, north central, and northeast South Dakota. * WHEN...Until 7 AM CDT /6 AM MDT/ Tuesday. * IMPACTS...Gusty winds will blow around unsecured objects and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. Secure outdoor objects. && $$ MNZ039-046-SDZ007-008-011-019>023-211200- /O.CON.KABR.WI.Y.0023.251021T0600Z-251021T1800Z/ Traverse-Big Stone-Marshall-Roberts-Day-Clark-Codington-Grant- Hamlin-Deuel- Including the cities of Webster, Hayti, Sisseton, Wheaton, Watertown, Ortonville, Milbank, Britton, Clark, and Clear Lake 852 PM CDT Mon Oct 20 2025 ...WIND ADVISORY REMAINS IN EFFECT FROM 1 AM TO 1 PM CDT TUESDAY... * WHAT...Northwest winds 20 to 30 mph with gusts up to 45 mph expected. * WHERE...In Minnesota, Big Stone and Traverse Counties. In South Dakota, Clark, Codington, Day, Deuel, Grant, Hamlin, Marshall, and Roberts Counties. * WHEN...From 1 AM to 1 PM CDT Tuesday. * IMPACTS...Gusty winds will blow around unsecured objects and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. Secure outdoor objects. && $$ 12
What forecasters said that day
The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before this high wind warning went out at Oct 19, 11:44 PM MDT, 2 hours 44 minutes earlier. Its key messages:
- Strong winds and increased fire danger for Monday. Gusts ranging from 45 to perhaps 60 mph, mainly west of the James River. Headlines in effect for wind impacts on Monday.
- Much of the region forecast to drop to 32 degrees or below Tuesday night, with mid/upper 20s possible in and around the James River valley.
Area forecast discussion, Oct 19, 11:44 PM MDT, 2 hours 44 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Aberdeen SD
1244 AM CDT Mon Oct 20 2025
.KEY MESSAGES...
- Strong winds and increased fire danger for Monday. Gusts
ranging from 45 to perhaps 60 mph, mainly west of the James
River. Headlines in effect for wind impacts on Monday.
- Much of the region forecast to drop to 32 degrees or below
Tuesday night, with mid/upper 20s possible in and around the
James River valley.
&&
.UPDATE...
Issued at 1240 AM CDT Mon Oct 20 2025
The aviation discussion has been updated for the 06Z TAFS.
UPDATE Issued at 810 PM CDT Sun Oct 19 2025
The ongoing forecast remains relatively unchanged. There was a few
adjustments made to the PoPs, wind, and wind gusts. None of the
adjustments will lead to changes in the wind headlines, so they will
be kept the same. Updates are out.
&&
.DISCUSSION...
Issued at 333 PM CDT Sun Oct 19 2025
Main impacts in the short term period are the strong winds and
high/very high fire danger expected on Monday. Low pressure still
looks to move east across SD overnight and into Minnesota by Monday
afternoon. Models continue to suggest western/central SD see the
strongest winds on Monday, mainly along and west of the Missouri
River. Bufkit momentum transfer winds, 90th percentile NBM winds,
and raw model guidance output continue to show advisory level winds
should be met fairly easily west of the James River. What gets a bit
more questionable is if warning level winds (58+mph gusts) can be
reached over the western CWA. Signals are a bit mixed in that
regard, so went ahead and issued a High Wind Watch over the far
western CWA. East of there, a Wind Advisory has been posted. Kept it
west of the James River for now as current guidance looks marginal
in that area. But, overnight shift will have to monitor model trends
and see if it needs to be expanded east any further.
Precipitation does not appear to be a big factor as this whole
system moves through. Some light showers look to move across north
central SD late tonight, with most of the CWA staying dry. Will be
watching for wrap-around showers as well Monday afternoon into
Monday night, but overall the rainfall amounts look to be less than
0.25in.
Tuesday still appears windy across eastern portions of the CWA as
low pressure continues to move away from the region, although wind
speeds do not appear to be strong enough to warrant headlines at
this time. Will then be watching surface high pressure moving in
Tuesday night with chilly temperatures expected. Much of the CWA
will drop to freezing or below, with upper 20s forecast in the James
valley and surrounding areas. NBM probability of low temps at 25
degrees or lower Wednesday morning is around 40-50% in the James
valley, so opted to drop Aberdeen's low just a couple degrees and
have us closer to around 26 degrees.
The rest of the forecast Wednesday through next Sunday looks mostly
dry with limited impacts. If anything, NBM is showing wind gusts in
excess of 30 mph from the south next weekend, so may have to keep an
eye on fire danger by then.
&&
.AVIATION /06Z TAFS THROUGH 06Z MONDAY/...
Issued at 1240 AM CDT Mon Oct 20 2025
Terminals KABR,KATY,KPIR,KMBG
VFR conditions are forecast through most of the TAF valid period.
There is the potential for showers at KMBG between now and 12Z. MVFR
visibilities in showers is possible. Over the next several hours,
wind speeds off the surface will start to increase and turn, with
these stronger winds and gusts getting to the surface by morning.
The wind shift and speed change will cause some low level wind shear
through sunrise at KPIR/KATY. Winds at KPIR and KMBG will become
northwest first, gusting up to 30 to 35kts prior to sunrise and
above 45kts during the day Monday. Winds at KABR and KATY will
become northwest between 10Z and 14Z Monday morning with gusts
getting to 40kts during the afternoon.
&&
.ABR WATCHES/WARNINGS/ADVISORIES...
SD...High Wind Watch from 10 AM CDT /9 AM MDT/ this morning through
this evening for SDZ003-015-033-045.
Wind Advisory from 10 AM this morning to 10 PM CDT this evening
for SDZ004-005-009-010-016-017-034>037-048-051.
MN...None.
&&
UPDATE...Vipond
DISCUSSION...TMT
AVIATION...VipondHazardous weather outlook, Oct 19, 2:38 PM MDT, 11 hours 50 minutes before
Hazardous Weather Outlook...UPDATED National Weather Service Aberdeen SD 338 PM CDT Sun Oct 19 2025 SDZ003>005-009-010-015>017-033>037-045-048-051-202045- Corson-Campbell-McPherson-Walworth-Edmunds-Dewey-Potter-Faulk- Stanley-Sully-Hughes-Hyde-Hand-Jones-Lyman-Buffalo- 338 PM CDT Sun Oct 19 2025 /238 PM MDT Sun Oct 19 2025/ This Hazardous Weather Outlook is for central South Dakota and north central South Dakota. .DAY ONE...This afternoon and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Strong northwest winds gusting from 45 to perhaps 60 mph expected on Monday, mainly west of the James River. High to very high fire danger will also be a result of the strong winds. Much of the region will drop to 32 degrees or below late Tuesday night into Wednesday morning. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. MNZ039-046-SDZ006>008-011-018>023-202045- Traverse-Big Stone-Brown-Marshall-Roberts-Day-Spink-Clark-Codington- Grant-Hamlin-Deuel- 338 PM CDT Sun Oct 19 2025 This Hazardous Weather Outlook is for west central Minnesota and northeast South Dakota. .DAY ONE...This afternoon and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Much of the region will drop to 32 degrees or below late Tuesday night into Wednesday morning. Mid to upper 20s possible in the James River valley. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. TMT
The office that day
Everything else NWS Aberdeen, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 20, 6:02 AM MDT | River Flood Warning | ABR | Brown, Spink | 3 hr |
| Oct 20, 1:41 PM MDT | Wind Advisory | ABR | Clark, Codington, Day, Deuel, Grant, Hamlin and 2 more | 22 hr |
Nearby
High Wind Warnings in South Dakota, 2025Every high wind warning in 2025
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.